Anaphylactic and anaphylactoid reactions to aspirin and other NSAIDs
- 1.1k Downloads
Aspirin and non-steroidal antiinflammatory drugs (NSAIDs) may cause anaphylactic or anaphylactoid reactions. Constitutively-expressed cyclooxygenase (COX-1) inhibition is likely to be responsible for the cross-reactions and side effects associated with these drugs, as well as the anaphylactoid reactions sometimes seen in aspirin-sensitive respiratory disease. Though anaphylactic and anaphylactoid reactions may be clinically indistinguishable, they involve different mechanisms. Anaphylactic reactions are due to immediate hypersensitivity involving cross-linking of drug-specific IgE. Regardless of COX selectivity pattern, NSAIDs may function as haptens capable of inducing allergic sensitization. Unlike anaphylaxis, anaphylactoid reactions are most likely related to inhibition of COX-1 by NSAIDS. Thus, an anaphylactoid reaction caused by a particular COX-1 inhibiting NSAID will occur with a chemically unrelated NSAID which also inhibits COX-1 enzymes. Selective COX-2 inhibitors appear to be safe in patients with a history of NSAID-related anaphylactoid reactions but can function as haptens, with resulting sensitization and anaphylaxis upon next exposure. This article will discuss the mechanisms, prevalence and population-based studies of anaphylactic and anaphylactoid reactions caused by aspirin and NSAIDs. The evaluation and management of patients suspected of having experienced an anaphylactic or anaphylactoid reaction to aspirin or other NSAIDs will also be reviewed.
Index EntriesAspirin non-steroidal antiinflammatory drugs (NSAID) anaphylaxis anaphylactoid cyclooxygenase
Unable to display preview. Download preview PDF.
- 2.Mengle-Gaw, L. J. S. B. Nonsteroidal antiinflammatory drugs, in Clinical Immunology: Principles and Practice Rich, F. T. R. R., Shearer, W. T., Kotzin, B. L., and Schroeder, H. W., eds., Mosby, New York, 2001, pp. 107.1–107.10.Google Scholar
- 3.Stevenson, D. D. (2001), Anaphylactic and anaphylactoid reactions to aspirin and nonsteroidal antiinflammatory drugs. Immunology and Allergy Clinics of North America 21, 745–768.Google Scholar
- 6.DeJarnatt, A. C. G. J. (1992), Basic mechanism of anaphylaxis and anaphylactoid reactions. Immunology and Allergy Clinics of North America 12, 501–515.Google Scholar
- 9.Vidal, C. (1997), Parcetamol (acetaminophen) hypersensitivity. Annals of Allergy, Asthma and Immunology.Google Scholar
- 10.Szczeklik, A. (1986), Analgesics, allergy and asthma. Drugs 4, 148–163.Google Scholar
- 11.DeWeck, A. L. (1971), Immunologic effects of aspirin anhydride, a contaminant of commercial acetylsalicylic acid preparations. Int. Arch. Allergy 41, 393–400.Google Scholar
- 13.Daxun, Z., Becker, W. M., Schulz, K. H., and Schlaak, M. (1993), Sensitivity to aspirin: a new serologic diagnostic method. J. Investigational Allergol. Clin. Immunol. 3, 72–78.Google Scholar
- 22.Liberman, P. Anaphylaxis and anaphylactoid reactions, in Allergy: Principles and Practice, Middleton, E. J., Reed, C. E., Ellis, E. F., Adkinson, N. F., Jr., Yunginer, J. W., and Busse, W. W., eds., vol. 2, 5th ed. Mosby St. Louis, 1998, pp. 1079–1092.Google Scholar
- 29.Stevenson, D. D. (1988), Oral challenges to detect aspirin and sulfite sensitivity in asthma. NE and Regional Allergy Proceedings 9, 135–142.Google Scholar
- 32.Strom, B. L., Carson, J. L., and Schinnar, R. (1988) The effect of indication on the risk of hypersensitivity reactions associated with tolmetin sodium versus other nonsteroidal antiinflammatory drugs. J. Rheumatol. 15, 659–699.Google Scholar